Gemcitabine-induced cardiomyopathy: a case report and review of the literature

Persistent Link:
http://hdl.handle.net/10150/610190
Title:
Gemcitabine-induced cardiomyopathy: a case report and review of the literature
Author:
Khan, Muhammad; Gottesman, Silvija; Boyella, Ravichandra; Juneman, Elizabeth
Affiliation:
Department of Medicine, Southern Arizona VA Health Care System, 3601 South 6th Avenue (SAVAHCS, 1-11C), Tucson, AZ 85723, USA; Department of Medicine, Division of Cardiology, Southern Arizona VA Health Care System, 3601 South 6th Avenue (SAVAHCS, 1-11C), Tucson, AZ 85723, USA
Issue Date:
2014
Publisher:
BioMed Central
Citation:
Khan et al. Journal of Medical Case Reports 2014, 8:220 http://www.jmedicalcasereports.com/content/8/1/220
Journal:
Journal of Medical Case Reports
Rights:
© 2014 Khan et al.; licensee BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0)
Collection Information:
This item is part of the UA Faculty Publications collection. For more information this item or other items in the UA Campus Repository, contact the University of Arizona Libraries at repository@u.library.arizona.edu.
Abstract:
INTRODUCTION:Newly developed antineoplastic drugs have resulted in improvements in morbidity and mortality from many forms of cancers. However, some of these new chemotherapeutic agents have potentially lethal side effects, which are now being exposed with their widespread use. Gemcitabine is a nucleoside analog, which is a commonly used agent for various solid organ malignancies. Phase 1 and 2 trials with gemcitabine did not show significant risk for cardiotoxicity; however, with its widespread clinical use over the last decade, a few cases of cardiotoxicity related to gemcitabine use have been reported. Cardiomyopathy after the use of gemcitabine monotherapy is extremely rare; and only one such case has been reported in detail previously.CASE PRESENTATION:We report a case of a 56-year-old African American man with pancreatic cancer who presented with signs and symptoms of congestive heart failure after being treated with gemcitabine for two cycles (six doses). A two-dimensional echocardiography showed left ventricular ejection fraction of 15 to 20 percent with global hypokinesia. With the absence of significant risk factors for coronary artery disease and a strong temporal relationship with the initiation of chemotherapy, it was concluded that our patient's cardiomyopathy was related to the use of gemcitabine. Gemcitabine was discontinued and our patient responded well to standard heart failure therapy. Two months later, a repeat echocardiogram showed significant improvements in left ventricular systolic function.CONCLUSIONS:Gemcitabine should be considered as a potential cause of cardiomyopathy in patients receiving chemotherapy with this drug. We need further studies to look into potential mechanisms and treatments of gemcitabine-induced cardiac dysfunction.
EISSN:
1752-1947
DOI:
10.1186/1752-1947-8-220
Keywords:
Gemcitabine; Cardiomyopathy; Cardiotoxicity
Version:
Final published version
Additional Links:
http://www.jmedicalcasereports.com/content/8/1/220

Full metadata record

DC FieldValue Language
dc.contributor.authorKhan, Muhammaden
dc.contributor.authorGottesman, Silvijaen
dc.contributor.authorBoyella, Ravichandraen
dc.contributor.authorJuneman, Elizabethen
dc.date.accessioned2016-05-20T09:00:38Z-
dc.date.available2016-05-20T09:00:38Z-
dc.date.issued2014en
dc.identifier.citationKhan et al. Journal of Medical Case Reports 2014, 8:220 http://www.jmedicalcasereports.com/content/8/1/220en
dc.identifier.doi10.1186/1752-1947-8-220en
dc.identifier.urihttp://hdl.handle.net/10150/610190-
dc.description.abstractINTRODUCTION:Newly developed antineoplastic drugs have resulted in improvements in morbidity and mortality from many forms of cancers. However, some of these new chemotherapeutic agents have potentially lethal side effects, which are now being exposed with their widespread use. Gemcitabine is a nucleoside analog, which is a commonly used agent for various solid organ malignancies. Phase 1 and 2 trials with gemcitabine did not show significant risk for cardiotoxicityen
dc.description.abstracthowever, with its widespread clinical use over the last decade, a few cases of cardiotoxicity related to gemcitabine use have been reported. Cardiomyopathy after the use of gemcitabine monotherapy is extremely rareen
dc.description.abstractand only one such case has been reported in detail previously.CASE PRESENTATION:We report a case of a 56-year-old African American man with pancreatic cancer who presented with signs and symptoms of congestive heart failure after being treated with gemcitabine for two cycles (six doses). A two-dimensional echocardiography showed left ventricular ejection fraction of 15 to 20 percent with global hypokinesia. With the absence of significant risk factors for coronary artery disease and a strong temporal relationship with the initiation of chemotherapy, it was concluded that our patient's cardiomyopathy was related to the use of gemcitabine. Gemcitabine was discontinued and our patient responded well to standard heart failure therapy. Two months later, a repeat echocardiogram showed significant improvements in left ventricular systolic function.CONCLUSIONS:Gemcitabine should be considered as a potential cause of cardiomyopathy in patients receiving chemotherapy with this drug. We need further studies to look into potential mechanisms and treatments of gemcitabine-induced cardiac dysfunction.en
dc.language.isoenen
dc.publisherBioMed Centralen
dc.relation.urlhttp://www.jmedicalcasereports.com/content/8/1/220en
dc.rights© 2014 Khan et al.; licensee BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0)en
dc.subjectGemcitabineen
dc.subjectCardiomyopathyen
dc.subjectCardiotoxicityen
dc.titleGemcitabine-induced cardiomyopathy: a case report and review of the literatureen
dc.typeArticleen
dc.identifier.eissn1752-1947en
dc.contributor.departmentDepartment of Medicine, Southern Arizona VA Health Care System, 3601 South 6th Avenue (SAVAHCS, 1-11C), Tucson, AZ 85723, USAen
dc.contributor.departmentDepartment of Medicine, Division of Cardiology, Southern Arizona VA Health Care System, 3601 South 6th Avenue (SAVAHCS, 1-11C), Tucson, AZ 85723, USAen
dc.identifier.journalJournal of Medical Case Reportsen
dc.description.collectioninformationThis item is part of the UA Faculty Publications collection. For more information this item or other items in the UA Campus Repository, contact the University of Arizona Libraries at repository@u.library.arizona.edu.en
dc.eprint.versionFinal published versionen
All Items in UA Campus Repository are protected by copyright, with all rights reserved, unless otherwise indicated.